Multiple Agencies Warn of Tainted Street Drugs in Boulder, Longmont and Broomfield

Posted on 02/10/2021 at 09:09 am

 Law enforcement agencies in Boulder, Longmont and Broomfield want to warn the public about a recent influx of possible fentanyl-tainted street drugs in the community. 

Since the start of the year, law enforcement and medical agencies in these jurisdictions have responded to several unattended deaths, some of which might be drug-related. However, the cause and manner of death will be determined by the coroner’s office.

We are sharing this information to help the public stay safe.

Boulder Police (BPD) officers have been trained to carry and deploy Narcan on a regular basis since summer 2015. From 2018 to 2020, BPD officers saved at least 17 individuals by administering Narcan.

Longmont Police (LPD) officers and community service officers have been carrying Narcan since January 2017.  Since January 2017, they have saved 47 lives with Narcan.

Broomfield Police started carrying Narcan in 2017.

Though 2020 data is still incomplete, 2020 is on track to be a record year for overdose deaths and follows a 3-decade trend upward, except for 2018, according to the Boulder County Health Department. This mirrors national trends in overdose deaths, according to Boulder County Health. Fentanyl is a big driver and is cross-contamination is considered the cause of the increase in cocaine deaths as well. Overdose deaths from psychostimulants, such as meth, increased 34.8% and now exceeds cocaine-involved deaths.

Fentanyl is 50 - 100 times more potent than heroin, and significantly increases the risk of death from accidental overdose. Each day in the United States, more than 100 people die as a result of drug overdose. Rates of drug overdose have increased dramatically in the past decade, with drug overdose surpassing motor vehicle accidents as the leading cause of accidental death.

According to the Boulder County Health Department, 2020 had the highest numbers of Emergency Department visits for opioid overdose compared to 2017-2019. Additionally, stimulant overdose visits to Boulder County hospitals were 54% higher in 2019 than in 2020. Even though the final numbers for 2020 aren’t yet in, the county has also seen an increase in deaths from methamphetamine, heroin and other opioids.

Signs of overdose include:
Not responsive to sound or pain, such as a sternum rub

Not breathing

Blue lips or fingertips

Loud gurgling sounds.

If an individual is concerned that someone is having an overdose, but reluctant to call 911 for fear of prosecution, the 911 Good Samaritan Law states that a person is immune from criminal prosecution for an offense when the person reports, in good faith, an emergency drug or alcohol overdose even to a law enforcement officer, to the 911 system, or to a medical provider. Learn more at https://cdphe.colorado.gov/colorado-public-health-harm-reduction-legislation

Anyone who may have information about any incidents involving these tainted drugs or any crimes that could be related may contact the Northern Colorado Crime Stoppers and remain anonymous at 1-800-222-TIPS (8477). Tips may also be submitted through the Crime Stoppers website at crimeshurt.com